Remote Access Conformal Geometry and Dynamics
Green Open Access

Conformal Geometry and Dynamics

ISSN 1088-4173

 
 

 

The role of the Ahlfors five islands theorem in complex dynamics


Author: Walter Bergweiler
Journal: Conform. Geom. Dyn. 4 (2000), 22-34
MSC (2000): Primary 30C25; Secondary 30D05, 30D45, 37F10
DOI: https://doi.org/10.1090/S1088-4173-00-00057-6
Published electronically: March 14, 2000
MathSciNet review: 1741773
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

The Ahlfors five islands theorem has become an important tool in complex dynamics. We discuss its role there, describing how it can be used to deal with a variety of problems. This includes questions concerning the Hausdorff dimension of Julia sets, the existence of singleton components of Julia sets, and the existence of repelling periodic points. We point out that for many applications a simplified version of the Ahlfors five islands theorem suffices, and we give an elementary proof of this version.


References [Enhancements On Off] (What's this?)

  • 1. L. V. Ahlfors, Zur Theorie der Überlagerungsflächen, Acta Math. 65 (1935), 157-194, and Collected Papers, Birkhäuser, Boston, Basel, Stuttgart, 1982, Vol. I, pp. 214-251. CMP 98:13
  • 2. I. N. Baker, Repulsive fixpoints of entire functions, Math. Z. 104 (1968), 252-256. MR 37:1599
  • 3. -, Completely invariant domains of entire functions, in Mathematical Essays Dedicated to A. J. Macintyre, edited by H. Shankar, Ohio University Press, Athens, Ohio, 1970, 33-35. MR 42:6227
  • 4. -, The domains of normality of an entire function, Ann. Acad. Sci. Fenn. Ser. A I Math. 1 (1975), 277-283. MR 53:5867
  • 5. -, Wandering domains in the iteration of entire functions, Proc. London Math. Soc. (3) 49 (1984), 563-576. MR 86d:58066
  • 6. -, Wandering domains for maps of the punctured plane, Ann. Acad. Sci. Fenn. Ser. A I Math. 12 (1987), 191-198. MR 89g:30046
  • 7. I. N. Baker and P. Domínguez, Some connectedness properties of Julia sets, preprint, 1998.
  • 8. I. N. Baker, J. Kotus and Y. Lü, Iterates of meromorphic functions. I, Ergodic Theory Dynamical Systems 11 (1991), 241-248. MR 92m:58113
  • 9. -, Iterates of meromorphic functions. III: Preperiodic domains, Ergodic Theory Dynamical Systems 11 (1991), 603-618. MR 92m:58115
  • 10. D. Bargmann, Simple proofs of some fundamental properties of the Julia set, Ergodic Theory Dynamical Systems 19 (1999), 553-558. CMP 99:14
  • 11. D. Bargmann and W. Bergweiler, Periodic points and normal families, to appear in Proc. Amer. Math. Soc.
  • 12. A. F. Beardon, Iteration of rational functions, Springer, New York, Berlin, Heidelberg, 1991. MR 92j:30026
  • 13. E. Bedford, M. Lyubich and J. Smillie, Polynomial diffeomorphisms of $\mathbb C^2$. IV: The measure of maximal entropy and laminar currents, Invent. Math. 112 (1993), 77-125. MR 94g:32035
  • 14. W. Bergweiler, Periodic points of entire functions: proof of a conjecture of Baker, Complex Variables Theory Appl. 17 (1991), 57-72. MR 92m:30048
  • 15. -, Iteration of meromorphic functions, Bull. Amer. Math. Soc. (N.S.) 29 (1993), 151-188. MR 94c:30033
  • 16. -, A new proof of the Ahlfors five islands theorem, J. Anal. Math. 76 (1998), 337-347. MR 99m:30032
  • 17. F. Berteloot and J. Duval, Une démonstration directe de la densité des cycles répulsifs dans l'ensemble de Julia, preprint, 1998.
  • 18. A. Bolsch, Repulsive periodic points of meromorphic functions, Complex Variables Theory Appl. 31 (1996), 75-79. MR 98c:30033
  • 19. -, Iteration of meromorphic functions with countably many singularities, Dissertation, Berlin, 1997.
  • 20. -, Periodic Fatou components of meromorphic functions, Bull. London Math. Soc. 31 (1999), 543-555. CMP 99:16
  • 21. L. Carleson and T. W. Gamelin, Complex Dynamics, Springer, New York, Berlin, Heidelberg, 1993. MR 94h:30033
  • 22. J. P. R. Christensen and P. Fischer, Ergodic invariant probability measures and entire functions, Acta Math. Hungar. 73 (1996), 213-218. MR 97h:30041
  • 23. C.-T. Chuang, Normal families of meromorphic functions, World Scientific, Singapore, 1993. MR 95d:30065
  • 24. J. B. Conway, Functions of one complex variable. I, $2^{nd}$ ed., Springer, New York, Berlin, Heidelberg, 1978. MR 80c:30003
  • 25. P. Domínguez, Connectedness properties of Julia sets of transcendental entire functions, Complex Variables Theory Appl. 32 (1997), 199-215. MR 98f:30027
  • 26. -, Dynamics of transcendental meromorphic functions, Ann. Acad. Sci. Fenn. Ser. A I Math. 23 (1998), 225-250. MR 99b:30031
  • 27. K. Falconer, Fractal geometry, John Wiley & Sons, Chichester, 1997.
  • 28. P. Fatou, Sur les équations fonctionelles, Bull. Soc. Math. France 47 (1919), 161-271; 48 (1920), 33-94, 208-314. MR 58:11343
  • 29. V. Garber, On the iteration of rational functions, Math. Proc. Cambridge Philos. Soc. 84 (1978), 497-505. MR 29:1337
  • 30. W. K. Hayman, Meromorphic functions, Clarendon Press, Oxford, 1964. MR 29:1337
  • 31. -, Research problems in function theory, Athlone Press, London, 1967. MR 36:359
  • 32. M. E. Herring, An extension of the Julia-Fatou theory of iteration, Ph.D. thesis, London, 1995.
  • 33. X.-H. Hua and C.-C. Yang, Dynamics of transcendental functions, Gordon and Breach, Australia, 1998. MR 99j:58169
  • 34. G. Julia, Sur l'itération des fonctions rationelles, J. Math. Pures Appl. (7) 4 (1918), 47-245, and Œuvres de Gaston Julia, Gauthier-Villars, Paris, 1968, Vol. I.
  • 35. L. Keen, Dynamics of holomorphic self-maps of $\mathbb C^*$, in Holomorphic Functions and Moduli I, edited by D. Drasin, C. J. Earle, F. W. Gehring, I. Kra and A. Marden, Springer, New York, Berlin, Heidelberg, 1988. MR 90e:58075
  • 36. O. Lehto, The spherical derivative of meromorphic functions in the neighbourhood of an isolated singularity, Comment. Math. Helv. 33 (1959), 196-205. MR 21:5732
  • 37. O. Lehto and K. I. Virtanen, On the behaviour of meromorphic functions in the neighbourhood of an isolated singularity, Ann. Acad. Sci. Fenn. Ser. A, no. 240 (1957). MR 19:404a
  • 38. A. J. Lohwater and Ch. Pommerenke, On normal meromorphic functions, Ann. Acad. Sci. Fenn. Ser. A, no. 550 (1973). MR 49:3146
  • 39. J. Milnor, Dynamics in one complex variable, Vieweg, Braunschweig, Wiesbaden, 1999. CMP 2000:03
  • 40. D. Minda, A heuristic principle for a nonessential isolated singularity, Proc. Amer. Math. Soc. 93 (1985), 443-447. MR 86g:30040
  • 41. R. Nevanlinna, Le théorème de Picard-Borel et la théorie des fonctions méromorphes, Gauthiers-Villars, Paris, 1929. MR 54:5468
  • 42. -, Eindeutige analytische Funktionen, Springer, Berlin, Göttingen, Heidelberg, 1953. MR 15:208c
  • 43. R. M. Robinson, A generalization of Picard's and related theorems, Duke Math. J. 5 (1939), 118-132.
  • 44. J. L. Schiff, Normal families, Springer, New York, Berlin, Heidelberg, 1993. MR 94f:30046
  • 45. W. Schwick, Repelling periodic points in the Julia set, Bull. London Math. Soc. 29 (1997), 314-316. MR 97m:30029
  • 46. G. M. Stallard, Entire functions with Julia sets of zero measure, Math. Proc. Cambridge Philos. Soc. 108 (1990), 551-557. MR 91g:30037
  • 47. -, The Hausdorff dimension of Julia sets of meromorphic functions, J. London Math. Soc. (2) 49 (1994), 281-295. MR 95b:58127
  • 48. N. Steinmetz, Rational iteration, Walter de Gruyter, Berlin, 1993. MR 94h:30035
  • 49. H. Töpfer, Über die Iteration der ganzen transzendenten Funktionen, insbesondere von $\sin z$ und $\cos z$, Math. Ann. 117 (1939), 65-84. MR 1:211e
  • 50. M. Tsuji, Potential theory in modern function theory, Maruzen, Tokyo, 1959. MR 22:5712
  • 51. L. Zalcman, A heuristic principle in complex function theory, Amer. Math. Monthly 82 (1975), 813-817. MR 52:757
  • 52. -, Normal families: new perspectives, Bull. Amer. Math. Soc. (N.S.) 35 (1998), 215-230. MR 99g:30048

Similar Articles

Retrieve articles in Conformal Geometry and Dynamics of the American Mathematical Society with MSC (2000): 30C25, 30D05, 30D45, 37F10

Retrieve articles in all journals with MSC (2000): 30C25, 30D05, 30D45, 37F10


Additional Information

Walter Bergweiler
Affiliation: Mathematisches Seminar, Christian–Albrechts–Universität zu Kiel, Ludewig–Meyn–Str. 4, D–24098 Kiel, Germany
Email: bergweiler@math.uni-kiel.de

DOI: https://doi.org/10.1090/S1088-4173-00-00057-6
Keywords: Ahlfors theory, covering surface, island, Bloch principle, rescaling lemma, normal family, complex dynamics, Julia set, periodic point, Hausdorff dimension.
Received by editor(s): October 29, 1999
Published electronically: March 14, 2000
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society